fbpx

COVID-19 Vaccine and Dermal Fillers: Do we know enough?

Share This Post

Share on facebook
Share on linkedin
Share on twitter
Share on email

Monday, January 4th, 2021

by Terri Harper, FNP-C

With the FDA’s Emergency Authorization Use (EAU) of COVID -19 vaccines, we are learning of a possible adverse effect with those who have had facial dermal fillers. I know, I know there are many unknowns about the two vaccines, neither of which have full FDA approval to date. But there is buzz regarding facial edema, or swelling, for those who have had facial dermal fillers concurrently with the Moderna® vaccine. Since I am always interested in ‘buzz’ that effects my patient outcomes, I did a little research on the topic. Let’s take a look and break down what this possible complication means in elective, cosmetic medicine.

First, what do we know? We know according to the FDA FACT sheets on the two vaccines (see links below), in clinical trials that have been performed, there was a 94-95.2% efficacy of the vaccines guarding the recipients from acquiring COVID-19.  The FDA has reported side effects of pain and/or redness at the injection site, fatigue, headache, myalgia, arthralgia, chills, nausea/vomiting, axillary swelling/tenderness, fever, and swelling at the injection site. We also know the most significant side effects reported of the Pfizer vaccine were 3 incidences of anaphylaxis- a severe, life threatening allergic reaction. These were all specific to the Pfizer vaccine, two in the UK and one in the US in Alaska.  However, the FDA warns of diligence of vaccine providers, that other similar reactions could be possible. And lastly, we know that all providers of the vaccine are required to report to the FDA ANY side effects/adverse reactions to the vaccines observed in their patients.

According to the National Institutes of Health, the Moderna vaccine appeared to be more reactogenic than the Pfizer vaccine—that is, it was more likely to induce side effects—reporting up to 50% of participants had side effects. Nearly 16% of participants in the vaccine of Moderna’s Phase 3 clinical trial developed what is known as a grade 3 reaction—severe but not severe enough to be hospitalized.

Among adverse reactions reported, there have been three facial dermal filler patients with facial edema specific to the Moderna vaccine. I think it is important to note that facial edema in dermal filler patients is NOT currently listed as one of the complications of the vaccine in the FDA fact sheets, though it likely will be eventually.  I presume this is because it did not occur in the clinical trials of 30,450 participants. This is really not surprising as this side effect would typically not be an immediate effect but may take hours to days to appear. I also think it is worth noting that if it had occurred in the trial of 30,450 participants, that would have been a rate of 0.01% chance of occurring. Indeed, many more people than the original 30,000+have received the vaccine at this point, making this particular complication even more rare than 0.01%. It is, however, something to be mindful of and to proceed injecting dermal filler with awareness. Similar adverse effects have been historically reported in concurrent use of dermal fillers and other medical conditions, including autoimmune disorders, certain medications, as well as other vaccines. All such effects have been successfully treated with quick resolution with antihistamines, such as Benadryl and, if needed, oral steroids, without hospitalization or use of Epi-pens. As usual, an allergic protocol should be considered for those patients who present for any cosmetic procedure with a list of allergens. This complication is not to be confused with a similar problem previously identified where late onset nodules form up to 5- or 6-months following injection at the dermal filler site.  One possible cause of the nodule formation has been identified as a concurrent inflammatory process at the time of filler injection, making the body sense the filler as a foreign object worthy of attack. With my 20+ years’ experience injecting dermal filler along with using a thorough informed consent, I conclude that this rare occurrence is not a risk that would preclude the use of dermal filler in someone receiving the vaccination, nor is it a reason to choose NOT to receive the vaccination if dermal fillers have been previously injected.

Keep in mind, we will never know everything about the vaccines, the question is, do we know enough?  As far as facial edema following concurrent use of dermal fillers, the risk is no greater than other known risk and the data proves we know enough to proceed safely.

Sources

Pfizer: https://www.fda.gov/media/144414/download

Moderna: https://www.fda.gov/media/144637/download-

https://www.nih.gov/news-events/news-releases/peer-reviewed-report-moderna-covid-19-vaccine-publishes

https://www.surgery.org/professionals/covid-19/facial-fillers-and-covid-19-vaccine

Spa Medical® is located in downtown Macon, Ga and offers surgical and non-surgical anti-aging procedures to help you look as young as you feel. 

It’s Just 3 Easy Steps…

make an appointment

to receive a customized treatment plan

enjoy a relaxing environment

during your treatment/procedure

Look & Feel Younger

because you deserve it

It’s Just 3 Easy Steps…

make an appointment

to receive a customized treatment plan

enjoy a relaxing environment

during your treatment/procedure

Look & Feel Younger

because you deserve it

More To Explore